Utah, 2003

Heavy Snow in Utah, December 7 to 8, 2003

December 7 to 8, 2003 · NWS SLC · 8 events in 8 counties and zones

A nice little storm brought good amounts of snow to most mountains across the state, with several inches across the northern valleys. Some mountain snow totals included 23 inches at Alta, 18 inches at Snowbird and Brighton, 15 inches at Brian Head and 13 inches at Silver Lake.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A nice little storm brought good amounts of snow to most mountains across the state, with several inches across the northern valleys. Some mountain snow totals included 23 inches at Alta, 18 inches at Snowbird and Brighton, 15 inches at Brian Head and 13 inches at Silver Lake. In the lower elevations of the north, Herriman, Olympus Cove, Upper Millcreek and Duchesne reported 5 inches, with East Layton, Morgan and Coalville picking up 4 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Dec 7, 10:10 AM MST, 5 hours 50 minutes earlier.

Area forecast discussion, Dec 7, 10:10 AM MST, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MST SUN DEC 7 2003

.SYNOPSIS...A MILD SOUTHWEST FLOW EARLY TODAY WILL SHIFT TO
NORTHWESTERLY THIS AFTERNOON AND TONIGHT AS A COLD FRONT PUSHES
ACROSS THE AREA. A COLD...MOIST...AND UNSTABLE NORTHWEST FLOW WILL
CONTINUE OVER THE AREA MONDAY.
&&

.DISCUSSION...RATHER MESSY PATTERN TODAY.  GENERAL GAME PLAN OF THE
TROF NEAR THE NORTHWEST COAST MOVING ACROSS THE AREA TONIGHT AND
EARLY MONDAY IS FINE BUT ALSO A STRONG SIMPLIFICATION.  IT LOOKS
LIKE WE WILL GET 3 OR 4 DISTINCT IMPULSES PUSHING ACROSS THE AREA.
THE FIRST...THE SURFACE TROF AND FRONT...IS ALREADY ACROSS NORTHWEST
UT. BUT IT ONLY BRINGS A LITTLE COOLING WITH IT.  THE SECOND IS FROM
NORTH-CENTRAL MT ACROSS SOUTHWEST ID IS THE MAIN PUSH OF LOW LEVEL
COOLING.  IT IS WHAT WILL LOWER SNOW TO MOST OF THE VALLEYS.  THE
12Z MODELS SUGGEST IT WONT PASS HERE UNTIL EARLY THIS EVENING.  THAT
TIMING DOESNT LOOK TOO BAD BUT IT MIGHT PUSH A BIT FASTER FOR A
WHILE AND ALSO INTENSIFY AS THE SHORTWAVE NOW FROM CENTRAL WA TO
JUST EAST OF BNO MOVES ACROSS IT.  THEN THE MAIN CORE OF THE SYSTEM
SLIDES INTO THE AREA AFTER MIDNIGHT.  THERE WAS A NICE LINE OF
CONVECTION ALONG THE LEADING EDGE OF THE COLDEST AIR AS IT MOVED ON
SHORE AROUND 12Z.  IT HAS LOST A LOT OF ITS IDENTITY AS IT PUSHED
ACROSS THE CASCADES BUT IT WILL PROBABLY REDEVELOP AS IT CONTINUES
EAST. USING TYPICAL 18 HOUR PERIOD FOR A FEATURE TO MOVE FROM NEAR
MFR TO SLC THAT WOULD PUT THE LEADING EDGE ALONG THE WASATCH FRONT
NEAR 09Z TONIGHT.

WE HAVE A WIDE ASSORTMENTS OF WARNINGS AND ADVISORIES OUT AND FOR
NOW WE DONT PLAN TO CHANGE THEM.  BUT CURRENT THINKING...IF LATER
SATELLITE AND MODEL DATA SUPPORT IT...IS THAT WE WILL EXTEND THE
CURRENT TIMING OF THE NORTHERN AREAS THROUGH TONIGHT AND MAY DO SOME
RECONFIGURATION OF AREAS.  WE MAY ALSO NEED TO BUMP THE WASATCH
FRONT ADVISORY UP TO A WARNING AS IT STILL LOOKS LIKE A VERY
PRODUCTIVE PATTERN FOR THE OROGRAPHICALLY FAVORED AREAS FROM A
LITTLE NORTH OF SLC SOUTH TO MOUNT NEBO. SOUTHERN HEADLINES LOOK OK.

MAIN FOCUS IS AND WILL CONTINUE TO BE WITH THIS SYSTEM.  TRENDS FOR
THE REMAINDER OF THE PACKAGE SEEM OK BUT WILL TAKE A LITTLE CLOSER
LOOK AT THEM FOR THE AFTERNOON PACKAGE.
&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER WARNINGS AND ADVISORIES...SEE SLCWSWSLC.
ID...WINTER WEATHER WARNINGS AND ADVISORIES...SEE SLCWSWSLC.
WY...WINTER STORM WARNING THROUGH THIS EVENING.
&&

SANDERS
Hazardous weather outlook, Dec 7, 6:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MST SUN DEC 7 2003

UTZ008>010-081400-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA MOUNTAINS-
600 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH MOUNTAINS SOUTH OF
I-80...THE WASATCH PLATEAU AND THE WESTERN UINTA MOUNTAINS

.DAY ONE... TODAY

PERIODS OF HEAVY SNOW. SEE SLCWSWSLC (WMO HEADER WWUS45) FOR
DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

OCCASIONAL HEAVY SNOW WILL CONTINUE INTO MONDAY...ESPECIALLY OVER
THE WASATCH. SIGNIFICANT ACCUMULATIONS ARE LIKELY. SEE SLCWSWSLC FOR
DETAILS. THERE IS ANOTHER CHANCE OF SNOW FOR WEDNESDAY...WITH SNOW
SHOWERS POSSIBLE THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

UTZ011-081400-
WESTERN UINTA BASIN-
600 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN UINTA BASIN

.DAY ONE... TODAY

MORE PERIODS OF SNOW ARE EXPECTED TODAY WITH SCATTERED SNOW SHOWERS
TONIGHT. SEE SLCWSWSLC (WMO HEADER WWUS45) FOR DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

IDZ025-UTZ007-WYZ021-081400-
SOUTHWEST WYOMING-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS/IDAHO PORTION-
600 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WASATCH MOUNTAINS OF
SOUTHEAST IDAHO AND NORTHERN UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

PERIODS OF HEAVY SNOW ARE EXPECTED INTO TONIGHT. SEE SLCWSWSLC FOR
DETAILS (WMO HEADER WWUS45).

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SCATTERED SNOW SHOWERS ARE EXPECTED ON MONDAY. A CHANCE OF SNOW ON
WEDNESDAY WITH SNOW SHOWERS POSSIBLE THURSDAY AND FRIDAY OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

IDZ024-UTZ001>004-006-081400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-
SOUTHERN WASATCH FRONT-WASATCH MOUNTAIN VALLEYS-
600 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CACHE VALLEY OF UTAH
AND IDAHO...THE WASATCH FRONT AND THE WASATCH MOUNTAIN VALLEYS.

.DAY ONE... TODAY

RAIN IS EXPECTED TO CHANGE TO SNOW MOST LOCALES BY THIS AFTERNOON
FOLLOWING A COLD FRONT. LOCALLY HEAVY SNOW SHOWERS ARE EXPECTED
TONIGHT. SEE SLCWSWSLC (WMO HEADER WWUS45) FOR THE DETAILS.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

HEAVY SNOW SHOWERS ARE POSSIBLE ON MONDAY...ESPECIALLY FOR
LOCATIONS DOWNWIND OF THE GREAT SALT LAKE.

THERE IS A CHANCE OF SNOW SHOWERS WEDNESDAY THROUGH
FRIDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

UTZ013-015>018-081400-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-SAN RAFAEL
SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHWEST UTAH-WEST
CENTRAL UTAH-
600 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHWEST
MOUNTAINS...AND FOR PARTS OF SOUTHERN...CENTRAL AND EASTERN UTAH.

.DAY ONE... TODAY

PERIODS OF RAIN AND SNOW WILL DEVELOP THIS AFTERNOON. THE SNOW WILL
BE HEAVY AT TIMES LATE TODAY AND TONIGHT. SNOWFALL IS ALSO POSSIBLE
IN THE VALLEYS TONIGHT INTO EARLY MONDAY. SEE SLCWSWSLC FOR DETAILS
(WMO HEADER WWUS45).

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

SNOW SHOWERS TAPERING OFF ON MONDAY...OTHERWISE NO HAZARDOUS WEATHER
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

UTZ005-012-019>021-081400-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-
600 AM MST SUN DEC 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN UTAH DESERTS AND PARTS
OF FAR SOUTHERN AND EASTERN UTAH.

.DAY ONE... TODAY

PERIODS OF RAIN AND SNOW...CHANGING TO SNOW SHOWERS TONIGHT FOR THE
DESERTS AND CASTLE COUNTRY. CHANCE OF RAIN AND SNOW LATE TONIGHT FOR
SOUTHERN UTAH.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, C E Summit/X Ne Wasatch/N Duchesne

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, C Ec Xse Duchesne

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
C Ec Xse Duchesne forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Ne Box Elder T X Ne/W Weber/Davis

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
December 7, 4:00 PM MST to December 8, 9:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328977, 5328978, 5328979, 5328980, 5328981, 5329107, 5329108, 5329109.